Ask an Eye Doctor and Get an Answer ASAP
Hi. I'm Dr. Rick and I have two decades of ophthalmology experience. I'm online and happy to answer your question today.
I am a retina surgeon.
Being a -11 puts you at a much higher risk of a detached retina from your current flashes and floaters.
Let me give you some information about what is going on in your eye:
You are likely experiencing a PVD or posterior vitreous detachment, a common event that happens in many people. You have a thick gel material in the middle of your eyes called the vitreous. Over time as it liquefies, this gel material collapses on itself, forms little clumps that you can see as dots, lines or bugs. As these clumps form the vitreous pulls away from the wall of the eye. In the process it can stimulate the retina -- causing the flashes that you may see. It is recommended that you see your ophthalmologist to look at the retina to make sure there are no problems such as a retinal hole or tear. In most cases, there are no problems, but this exam is precautionary and allows for preventative treatment of any lesions that are found. If you notice a sudden increase in floaters, flashes of light (like a lightning storm), or a shadow/veil in the periphery of your vision, this can be worrisome for a retinal detachment. You would need to contact your ophthalmologist promptly in that case.
What can you do about the floaters? Well, floaters don't go away, and they don't really get worse. Over time they tend to "sink" out of your central vision and you brain "filters" them out so you don't notice them so much anymore. They almost never cause significant visual problems except, of course, if they cause a secondary retinal detachment as discussed above. The only way to decrease or remove the floaters is with a major surgery called a vitrectomy. As a retinal specialist for almost 2 decades I've only done this procedure to remove floaters in a handful of cases.
Here is a video of the actual surgery to remove floaters:
In January 2013 a new drug, called Ocriplasmin, was approved by the FDA to dissolve vitreous strands in a particular eye condition called vitreomacular traction. Perhaps someday this drug could be used to also remove floaters…. Only time will tell.
So. The symptoms I mentioned above are ones that you should not ignore.
You might also ask your ophthalmologist if she notices any peripheral pathology, such as lattice degeneration, that she feels would benefit from prophylactic laser treatment.
Does this make sense to you?
I hope this information was helpful for you. But I do work for tips so I want to make sure you are happy with me before rating me. If you have another question on this or a related issue feel free to fire away. You may also receive an email survey after our chat, if you don’t feel that I have earned a “10” rating in all areas, please let me know what I can do to meet your expectations. Thanks in advance, Dr. Rick MD FACS
I see that you are offline. I will switch to Q&A format. This format works a lot like 'text messaging' but an email is sent to each of us anytime something is posted to this thread. We can continue to work on your question there..... :)